Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 4, NWS Goodland, KS

April 13, 2010Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Apr 13, 2010, 6:58 PM MDT for Kit Carson County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2010, 6:58 PM MDT (00:58 UTC)
Expired
Apr 13, 2010, 7:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:59 PM MDTTORNADO11 Ssw Bethune, CORELAYED THROUGH KIT CARSON COUNTY DISPATCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3626 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WFUS53 KGLD 140058
TORGLD
COC063-140130-
/O.NEW.KGLD.TO.W.0004.100414T0058Z-100414T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT TUE APR 13 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 730 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 11 MILES SOUTH OF STRATTON...AND MOVING NORTHEAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BETHUNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3942 10249 3927 10226 3903 10250 3913 10272
TIME...MOT...LOC 0058Z 211DEG 29KT 3916 10255

$$

JRM
2 follow-up statements
273 
WWUS53 KGLD 140103
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE APR 13 2010

COC063-140130-
/O.CON.KGLD.TO.W.0004.000000T0000Z-100414T0130Z/
KIT CARSON CO-
703 PM MDT TUE APR 13 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON COUNTY
UNTIL 730 PM MDT...

AT 659 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 10 MILES SOUTH OF STRATTON...MOVING NORTHEAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BETHUNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3942 10249 3927 10226 3903 10250 3913 10272
TIME...MOT...LOC 0103Z 211DEG 29KT 3919 10252

$$

JRM
511 
WWUS53 KGLD 140126
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE APR 13 2010

COC063-140135-
/O.EXP.KGLD.TO.W.0004.000000T0000Z-100414T0130Z/
KIT CARSON CO-
726 PM MDT TUE APR 13 2010

...THE TORNADO WARNING FOR CENTRAL KIT CARSON COUNTY WILL EXPIRE AT
730 PM MDT/830 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARS CAPABLE OF PRODUCING A TORNADO. A SEVERE THUNDERSTORM 
WARNING REMAINS IN EFFECT FOR THE AREA UNTIL 745 PM MDT...WITH LARGE 
HAIL AND STRONG DAMAGING WINDS STILL POSSIBLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3942 10249 3927 10226 3903 10250 3913 10272
TIME...MOT...LOC 0125Z 211DEG 29KT 3934 10240

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:20 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 13, 2:20 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT TUE APR 13 2010

.DISCUSSION...
213 PM MDT TUE APR 13 2010

IR/WV SATELLITE IMAGERY ALONG WITH H5 ANALYSIS INDICATES STRONG
UPPER LEVEL TROUGH LOCATED OVER MONTANA. LAPS ANALYSIS ALONG WITH
VISIBLE SATELLITE INDICATES SURFACE LOW ASSOCIATED WITH TROUGH
CENTERED OVER WESTERN DAKOTAS...WITH FRONT EXTENDING SOUTH OVER
EASTERN COLORADO...AND SOUTHWESTERN NEW MEXICO. THIS FRONT WILL
SLOWLY PROGRESS EAST ACROSS THE CWA.

STRONG PRESSURE GRADIENT AHEAD OF THE APPROACHING FRONT...ALONG
WITH STEEP LOW LEVEL LAPSE RATES HAVE LED TO STRONG SOUTHERLY WINDS
ACROSS THE CWA. THE STRONGEST WINDS WILL DIMINISH THIS EVENING AS
DIURNAL MIXING COMES TO AN END.

EARLY AFTERNOON LAPS ANALYSIS INDICATES PWAT VALUES ACROSS CWA
RANGING FROM 0.5 IN TO 0.7 IN...WITH VALUES PROGGED BY RUC/NAM TO
INCREASE TO AROUND 1.0 IN OVER NW KANSAS BY THIS EVENING.
FROPA...ALONG WITH INSTABILITY AND DEEP MOISTURE WILL HELP SUPPORT
SCATTERED TO WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
THE CWA THIS AFTERNOON AND EVENING. MODERATE INSTABILITY ALONG WITH
STRONG LINEAR SHEAR ACROSS THE CWA...SUPPORT SOME SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH HAIL AND STRONG WINDS
THE MAIN CONCERNS.

AS THE FRONT STALLS SOUTHEAST OF THE CWA AFTER MIDNIGHT TONIGHT...
THE HEAVIEST PRECIPITATION WILL BEGIN TO COME TO AN END. THIS FRONT
IS THEN EXPECTED TO LINGER OVER NORTHWEST KS THROUGH
THURSDAY...WITH ENERGY AND MOISTURE PROPAGATING ALONG THIS
BOUNDARY THROUGH THURSDAY NIGHT. DECIDED TO KEEP SHOWER AND
THUNDERSTORMS CHANCES IN CWA...WITH MORE UNCERTAINTY THE FURTHER
NORTH AND WEST IN THE CWA.

BY FRIDAY A RIDGE IS PROGGED TO BUILD ACROSS THE CWA. MODELS ARE
INDICATING A SERIES OF WEAK SHORTWAVES WILL TRY TO PENETRATE THE
WESTERN PARTS OF THIS RIDGE THROUGH SATURDAY. MODELS HAVE NOT BEEN
CONSISTENT WHEN DEALING WITH THESE FEATURES...AND CONFIDENCE IS
LOW IN MUCH MOISTURE OR ENERGY PENETRATING THE RIDGE...SO I
TRENDED POPS DOWN FOR FRIDAY AND SATURDAY. THIS RIDGE IS PROGGED
TO EVENTUALLY ERODE OVER THE WEEKEND...WITH A ZONAL PATTERN TAKING
HOLD BY EARLY NEXT WEEK. DUE TO UNCERTAINTY IN REGARDS TO
INDIVIDUAL SHORTWAVES EMBEDDED WITHIN THE ZONAL FLOW...I KEPT POPS
SILENT FOR EARLY NEXT WEEK.

DR
&&

.AVIATION...
529 AM MDT TUE APR 13 2010

FOR THE 12Z TAF...WIND REMAINS PRIMARY AVIATION CONCERN IN THE
NEAR TERM. BUFR POINT SOUNDINGS INDICATE STRONG POTENTIAL TO SEE GUSTS
APPROACHING 45KTS THIS AFTERNOON...ESPECIALLY AT KGLD. GUSTS
SHOULD BE SLIGHTLY LOWER AT KMCK BUT STILL APPROACH THE 40KT MARK
BEGINNING LATE THIS MORNING. AFTERNOON CONVECTION REMAINS A
POSSIBILITY...MORE SO FOR KGLD WHERE CB MENTION WAS CONTINUED.
SHOULD A THUNDERSTORM DIRECTLY IMPACT THE TERMINAL...MVFR OR WORSE
CIGS/VSBY WILL LIKELY BUT TEMPORAL/SPATIAL CONCERNS WILL PRECLUDE
TSRA MENTION FOR THIS ISSUANCE. STRATIFORM PRECIP BECOMES MORE
WIDESPREAD EFFECTING BOTH TERMINALS AFTER AROUND 03Z ASSOCIATED
WITH SURFACE FROPA. STRONGEST FORCING FOR ASCENT PUSHES EAST OF
KGLD AFTER AROUND 10Z WITH CONDITIONS REMAINING FAVORABLE FOR
PRECIP AT KMCK THROUGH THE END OF THE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     KSZ001>003-013-014-027-028-041.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ004-015-016-029-
     042.

NE...HIGH WIND WARNING UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 13, 10:53 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT TUE APR 13 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT TUE APR 13 2010 /1153 AM CDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA
THROUGH 6 PM MDT. VERY STRONG SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG AND WEST OF HIGHWAY 27 THROUGH EARLY
THIS EVENING. A WIND ADVISORY REMAINS IN EFFECT FURTHER EAST WHERE SOUTH
WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 83 THIS
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EAST INTO WESTERN
KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. A FEW OF THE
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCES OF THUNDERSTORMS REMAINS IN THE FORECAST EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Apr 13, 6:06 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SSE WRAY              40.02N 102.20W
04/13/2010  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

50
Local storm report, Apr 13, 6:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 3 W BIRD CITY           39.75N 101.59W
04/13/2010  M62 MPH          CHEYENNE           KS   MESONET

&&

DTHEDE
Local storm report, Apr 13, 6:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
04/13/2010  M63 MPH          RED WILLOW         NE   MESONET

&&

DTHEDE
Local storm report, Apr 13, 6:15 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
04/13/2010  M61 MPH          RED WILLOW         NE   ASOS

&&

DTHEDE
Local storm report, Apr 13, 6:18 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/13/2010  M63 MPH          SHERMAN            KS   ASOS

&&

DTHEDE
Local storm report, Apr 13, 6:19 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
04/13/2010  M60 MPH          SHERMAN            KS   MESONET

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:14 PM MDTSevere Thunderstorm WarningGLDYuma19 min
Apr 13, 6:45 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson60 min
Apr 13, 6:46 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Apr 13, 8:34 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.